Wyoming, 2023High Wind in Wyoming, June 24, 2023
June 24, 2023 · NWS CYS · 2 events in 2 counties and zones
Strong winds reported in the wind prone areas of southeast Wyoming along the Interstate 80 corridor on 24 June.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds reported in the wind prone areas of southeast Wyoming along the Interstate 80 corridor on 24 June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 24, 4:22 AM MST, 2 hours 56 minutes earlier.
Area forecast discussion, Jun 24, 4:22 AM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
522 AM MDT Sat Jun 24 2023
.SHORT TERM...(Today through Monday)
Issued at 310 AM MDT Sat Jun 24 2023
Forecast concerns this morning deal with strong winds in the wind
prone areas of southeast Wyoming.
Currently...Cold front has cleared the CWA to the east and south
as of 06Z. Upper low from IR imagery located across north central
Wyoming into south central Montana. Radar PPINE across the CWA
with light stratified returns across northern Wyoming in the
vicinity of the upper low. Current winds at Arlington have been as
high as 53 mph and did gust above 60mph Friday evening as the
front moved through the area.
For the rest of the morning. Stronger winds are yet to come. GFS
700/750mb winds reach 55kt by 12Z this morning and begin to ease
after 18Z. High Wind Warnings will continue as they are. WIll keep
the watch going for Bordeaux and see how their winds respond later
this morning before upgrading/cancelling. A dry day expected as
upper low continues to move northeast into North and South Dakota.
Secondary surface front looks to stall just north of the Cheyenne
CWA for tonight into Sunday. Think most areas remain dry ...but
could see a few showers across the northern Panhandle in the
vicinity of this front. By late Sunday...broad/flat upper ridge
builds into the area for dry conditions all locations.
Mainly dry Monday...but that frontal boundary will lay just east
of the Panhandle. Any westward shift could see light showers in
the Panhandle Monday afternoon.
.LONG TERM...(Monday night through Friday)
Issued at 300 AM MDT Sat Jun 24 2023
Daily precipitation chances and warm temperatures are the highlights
throughout the long term forecast. Chances for widespread
precipitation increase later in the week. Temperatures remain steady
with a slight warm up on Saturday.
An upper-level ridge tries to build over the central CONUS Monday
evening with an upper-level trough and upper-level low stalled over
the Pacific Northwest. Precipitation chances remain low Monday into
Tuesday as embedded disturbances progress through the ridge. The GFS
and ECMWF are in disagreement about the precipitation chances early
in the week, with the ECMWF putting a bullseye for precipitation
over western Nebraska while the GFS suggests a much drier setup
Monday evening and Tuesday. The disagreement between these two
models continues throughout the long term, with differing available
moisture between the two models. Temperatures Tuesday and Wednesday
remain in the upper-70s to low-80s west and low- to upper-80s east.
The upper-level ridge persists through most of the week, with
disturbances passing through and suggesting daily precipitation
chances. The upper-level trough and low finally begin to move over
the region Thursday and Friday, which is consistent with higher
PoPs. On Friday, the CWA is in a favorable region for broad,
synoptic ascent due to the placement of the upper-level low and jet
streak. The GFS suggests higher precipitation chances across western
Nebraska, while the ECMWF suggests a drier system with low
precipitation chances across the southern portion of the CWA.
Decided to keep chance PoPs in for most of the CWA, due to the
uncertainty on the available moisture in the region. Temperatures
Thursday and Friday remain in the mid-70s west and mid-70s to low-
80s east.
The GFS and ECMWF seem to come into agreement that Saturday will be
much drier than the rest of the week. According to the GFS, the
upper-level trough moves quickly off to the east Friday, allowing a
strong ridge to build into the area a high develops off the coast of
Baja California. The ECMWF suggests a less amplified ridge with no
significant area of higher heights west of Baja California. Both
models do agree that a ridge builds into the western CONUS and
precipitation chances Saturday are very low, PoPs between 10 and
15%. Temperatures look to warm slightly into the upper-70s and low-
80s west and mid-80s east as the ridge builds over the western
CONUS.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 513 AM MDT Sat Jun 24 2023
Wyoming Terminals...
VFR conditions currently at all terminals and these conditions are
expected to last through the 12Z TAF period. Primary aviation
concerns will be strong, gusty winds behind the cold front that
moved across southeast Wyoming last night. Winds at KCYS and KLAR
may gust up to 40 kts, while KRWL will likely gust up to 35 kts.
Winds decrease late in the TAF period, so expect gusty winds to be
a concern all day.
Nebraska Terminals...
VFR conditions currently at all terminals except for KCDR. MVFR
ceilings moved over KCDR last night and will likely bounce between
MVFR and IFR for the next few hours. Currently, ceilings at KCDR
are IFR at 900ft. After the ceilings at KCDR clear out around 14Z,
the primary aviation concern will be strong, gusty winds behind a
cold front that swept across western Nebraska last night. Winds
will likely gust between 35 and 40 kts at all terminals, with
sustained winds around 25 kts. Winds begin to decrease late in the
TAF period, so expect gusty winds to be a concern all day.
&&
.FIRE WEATHER...
Issued at 310 AM MDT Sat Jun 24 2023
Dry and windy today across southeast Wyoming and Nebraska
Panhandle. Looks for the most part that all fire weather zones
will stay above critical afternoon humidity levels. Warmer and
drier Sunday as upper high pressure builds over the area. Could
see critical afternoon humidities across southwestern Carbon
County Sunday afternoon. But fuels are still reported green...so
no fire weather concerns expected.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch until noon MDT today for WYZ106.
High Wind Warning until noon MDT today for WYZ110-116-117.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...AM
AVIATION...AM
FIRE WEATHER...GCCHazardous weather outlook, Jun 24, 5:10 AM MST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
610 AM MDT Sat Jun 24 2023
WYZ101>105-107>109-111>115-118-119-251215-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
610 AM MDT Sat Jun 24 2023
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Westerly wind gust of 40 to 50 mph are likely today across much of
the area. Expect winds to slowly ease through the afternoon hours
today.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Chances for showers and thunderstorms return Tuesday that will
continue on a daily basis each afternoon and evening.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-251215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
610 AM MDT Sat Jun 24 2023
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Chances for showers and thunderstorms return Monday that will
continue on a daily basis each afternoon and evening.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-116-117-251215-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
610 AM MDT Sat Jun 24 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Warnings and Watches are in effect for the wind prone
areas of southeast Wyoming through noon time today. Wind gusts of
60 to 65 mph are possible with decreasing wind speeds through the
afternoon.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Chances for showers and thunderstorms return Tuesday that will
continue on a daily basis each afternoon and evening.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Jun 24, 5:45 AM MST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
645 AM MDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Flash Flood 2 E Gering 41.83N 103.63W
06/23/2023 Scotts Bluff NE Storm Chaser
Water over highway 71 east of Gering.
Raining very hard from streaming video.
&&
GCCHigh Wind, North Snowy Range Foothills
- When
- June 24, 7:18 AM MST to 7:32 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Strouss Hill WYDOT site reported this strong wind gust.
High Wind, South Laramie Range Foothills
- When
- June 24, 7:46 AM MST to 10:48 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UPR site EMKAY reported these strong winds.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 24 to 30, 20237 deaths · 12 events
- Excessive Heat in Texas, June 24 to 27, 20232 deaths · 22 events
- High Surf in Minnesota, June 24 to 25, 20232 deaths · 1 event
- Excessive Heat in Louisiana, June 24 to 30, 20231 death · 17 events
- Tornadoes and Flash Flooding in Minnesota, June 24, 2023$58,000 · EF2 · 16 events
- Wildfire in Colorado, June 24 to 30, 2023$4.0 million · 1 event
- Hail and Damaging Wind in South Dakota, June 24, 2023$498,000 · 1.5 in hail · 14 events
- Wildfire in Washington, June 24 to 25, 2023$400,000 · 1 event
- Hail and Damaging Winds in Iowa, June 24, 2023$328,000 · 1.25 in hail · 5 events
- Heat in Oklahoma, June 24 to 29, 202373 events
- Excessive Heat in Oklahoma, June 24 to 29, 202360 events
- Tornado and Hail in Iowa, June 24 to 25, 2023$28,000 · EF0 · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095962, 1095965.